Effectiveness of Switching to Ziprasidone for Stable but Symptomatic Outpatients With Schizophrenia
Background: Many outpatients with schizophrenia experience persistent symptoms or side effects on their current antipsychotic regimen. Few studies have prospectively examined the effects of the prior medication or switching method on the safety and efficacy of a newly available antipsychotic. Efficacy and tolerability of ziprasidone were evaluated in patients with DSM-IV schizophrenia or schizoaffective disorder who were switched from conventional or atypical antipsychotics in three 6-week, multicenter, randomized, open-label, parallel-group trials.
Method: Stable outpatients with persistent symptoms or troublesome side effects on (1) conventional antipsychotic (N = 108), (2) olanzapine (N = 104), or (3) risperidone (N = 58) therapy were switched to an open-label, 6-week, flexible-dose trial of ziprasidone (40-160 mg/day). Patients were randomly assigned at baseline to 1 of 3 switching schedules during the first week of ziprasidone therapy. Baseline and outcome assessments included Positive and Negative Syndrome Scale (PANSS) and Clinical Global Impressions of Severity (CGI-S) ratings.
Results: All 3 switching strategies were well tolerated for all 3 patient groups. After 6 weeks on ziprasidone therapy, significant (p < .05) improvements were observed on all major symptom measures and almost all subscales for all switched subgroups.
Conclusion: Switching stable but symptomatic outpatients from their previous antipsychotic to ziprasidone was generally well tolerated and was associated with symptom improvements 6 weeks later. Improvements occurred in patients recently on other first-line atypical antipsychotic, as well as in those on conventional antipsychotic, treatment. While limitations of switching study designs do not permit interpretation of comparative efficacy, these studies suggest that outpatients who partially respond to conventional antipsychotics, risperidone, or olanzapine may experience improved control of psychotic symptoms following a switch to ziprasidone.
J Clin Psychiatry 2003;64(5):580-588
Buy this Article as a PDF